Article

The effect of fibrinogen concentrate on thrombocytopenia

Department of Anaesthesiology and Intensive Care Medicine, Innsbruck Medical University, Innsbruck, Austria.
Journal of Thrombosis and Haemostasis (Impact Factor: 5.55). 05/2007; 5(5):1019-25. DOI: 10.1111/j.1538-7836.2007.02481.x
Source: PubMed

ABSTRACT The hypothesis that the administration of fibrinogen concentrate enables restoration of impaired clot formation and increased bleeding in severe thrombocytopenia was tested.
Thirty pigs were anesthetized, instrumented for blood sampling (routine coagulation tests, modified thrombelastography ROTEM, hemodynamic monitoring and platelet apheresis to a target below 30 x 10(9) L(-1) after splenectomy. Thereafter 10 each of the animals randomly received two apheresis platelet concentrates, 250 mg kg(-1) fibrinogen concentrate or normal saline solution. A standardized liver injury was subsequently inflicted to induce uncontrolled hemorrhage.
Median (Q1, Q3) clot firmness increased significantly more in thrombocytopenic pigs after fibrinogen administration (42 mm (41, 43) to 60 mm (57, 63)) than following platelet transfusion (40 mm (37, 45) to 52 mm (48, 55), P = 0.0004) or placebo (45 mm (41, 48) to 45 mm (43, 46), P = 0.0002). Median blood loss velocity after liver injury was significantly less with fibrinogen (33 mL min(-1), P = 0.005) than with platelets (62 mL min(-1), P = 0.037) or saline (84 mL min(-1), P = 0.005), and median survival time after liver injury was 55 min in the fibrinogen, 26 min in the platelet (P = 0.035) and 19 min in the saline group (P = < 0.0001).
These data show for the first time that impaired clot formation during thrombocytopenia improves with administration of fibrinogen concentrate, which results in a slowdown of blood loss and prolonged survival.

Download full-text

Full-text

Available from: Uri Martinowitz (Martonovich), Oct 03, 2014
0 Followers
 · 
116 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Der vorgestellte Fall beschreibt erstmals das kombinierte Auftreten einer Heparin-induzierten Thrombozytopenie- (HIT-)II und einer posttransfusionellen Purpura (PTP) 5 bis 10Tage nach Operation einer Aortendissektion mit intraoperativer Heparinexposition und Bluttransfusion. Neben der später eingegangenen serologischen Bestätigung beider Immunthrombozytopenien waren das Ausmaß des Thrombozytenabfalls, der Verlauf der D-Dimere, sonographische Screening-Untersuchungen und die Rotationsthrombelastometrie (ROTEM®) wegweisend für die Diagnosestellung und Therapie. Bei ausgeprägter Interferenz von Argatroban mit konventionellen Gerinnungstests gestattete ROTEM eine zuverlässigere Bewertung der Gerinnselbildung. Da die erhöhte Fibrinogenkomponente trotz der schweren Thrombozytopenie zu einer akzeptablen Gerinnselfestigkeit führte, konnte die Antikoagulation bei manifester HIT-II fortgeführt werden, ohne dass eine PTP-assoziierte, schwere Hämorrhagie auftrat. The case presented describes the combined onset of heparin-induced thrombocytopenia II (HIT) and post-transfusion purpura (PTP) 5–10 days following exposure to heparin and blood transfusion during aortic dissection repair. On day 4 the platelet count decreased by 40% and D-dimers started to increase again. Despite a low clinical probability for HIT-II at this time (4T score of 3) serological testing was done the next day and yielded a negative test result. Following a transient rise after platelet transfusion another 40% decrease in platelet count occurred on day 8. To increase precision of the 4T score, screening ultrasonography was performed and identified a clinically unapparent jugular vein thrombosis. As this increased the 4T score to 6 points, serological testing was repeated and now showed the presence of HIT-II antibodies. Despite switching from heparin to argatroban the platelet count continued to decrease to <5×103/µl. Conventional clotting tests showed a prolonged prothrombin time and severe hypofibrinogenemia. Because of the female sex, age >50 years, history of pregnancy and transfusion 8 days before, PTP was suspected. The alteration of the plasmatic coagulation, however, could not be explained by PTP. Therefore, disseminated intravascular coagulation (DIC) and interference of argatroban with conventional clotting tests were considered as alternative diagnoses. In order to differentiate between the two alternatives rotational thrombelastometry (ROTEM®) was performed and revealed an increased functional fibrinogen level without signs of hyperfibrinolysis. This argued for an interference of argatroban with the Clauss method of fibrinogen measurement and rendered DIC unlikely. Under suspicion of PTP, treatment with immunoglobulin was initiated and blood transfusions were avoided. Detection of PTP antibodies 1 day later confirmed the combined presence of PTP and HIT-II. As hyperfibrinogenemia compensated for the effects of thrombocytopenia on clot firmness in ROTEM®, anticoagulation with lepirudin was started at 9×103 platelets/µl only. The next day the platelet count increased to 32×103/µl and clot firmness returned to normal. No thromboembolic complications and no relevant bleeding were observed. In summary, this case shows for the first time that HIT-II and PTP can occur in parallel in patients with simultaneous exposure to heparin and blood transfusions. Confounding effects of argatroban on conventional clotting tests may mimic DIC under these circumstances and make diagnosis difficult. Careful evaluation of the time-related magnitude in platelet decrease, patient history, course of D-dimers, screening ultrasonography and ROTEM® seem to be helpful to initiate early appropriate therapy before serological test results become available. In contrast to the Clauss method of fibrinogen measurement, assessment of clot firmness in ROTEM® is not influenced by argatroban. Moreover, ROTEM® reveals the compensatory effects of increased functional fibrinogen on clot firmness during severe thrombocytopenia as an important variable for anticoagulation therapy during thrombocytopenia with increased thromboembolic risk. SchlüsselwörterThrombozytopenie–Heparin–Argatroban–Fibrinogen–Bluttransfusion KeywordsThrombocytopenia–Heparin–Argatroban–Fibrinogen–Blood transfusion
    Der Anaesthesist 01/2011; 60(12):1135-1140. DOI:10.1007/s00101-010-1797-4 · 0.74 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Perché parlare di emorragie, e perché farne parlare un ematologo? La risposta è che l’emorragia massiva è ancor oggi un rilevante problema clinico in molti ambiti. L’emorragia incontrollabile è responsabile del 40% delle morti per trauma, delle quali almeno il 60% si verifica dopo il ricovero ospedaliero [1–5], ma può complicare anche gli interventi di chirurgia maggiore quali i trapianti d’organo, la cardiochirurgia e la chirurgia epatica, aumentandone la mortalità che può arrivare fino al 20% [6, 7].
  • Source